Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 130, NWS Memphis, TN

May 20, 2018Coahoma County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2018, 4:04 PM CDT for Coahoma County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2018, 4:04 PM CDT (21:04 UTC)
Expired
May 20, 2018, 4:30 PM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coahoma County, MS

The radar

The Memphis radar (KNQA), 141 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:26 PM CDT, 38 minutes earlier.

Area forecast discussion, May 20, 3:26 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
326 PM CDT Sun May 20 2018

.DISCUSSION...

The atmosphere has once again become unstable this afternoon as an
outflow boundary propagated southeast into northeast Arkansas through
the Missouri Bootheel. Effective shear on the order of 30 kts is
allowing storms developing along this boundary to remain
organized. These storms have been rotating and producing severe
winds and large hail. Conditions are such that an isolated tornado
cannot be ruled out this afternoon. Further south, pulse severe
thunderstorms will be possible with strong instability in place,
but minimal shear. Wet microbursts with large hail and damaging
winds are favorable in these areas. A severe thunderstorm watch
remains in effect for the entire Mid South through 8 pm cdt.
Storms should diminish in coverage and intensity later this
evening.

By late tonight, a shortwave trough lifting northeast out of the
Southern Plains will likely initiate new convection late tonight
across northern and western portions of the region. CAPE values
around 1000 j/kg and enhanced shear may support a continued strong
to isolated severe storm threat late tonight, especially over
northwest portions of the Mid South. An outflow boundary or weak
synoptic front will stretch across the Mid South on Monday as
morning convection diminishes. This boundary along with strong
heating/instability should support additional afternoon and
evening storms. Temperatures should remain a few degrees cooler on
Monday as compared to today with more storm debris clouds slowing
the heating a bit. Highs should top out in the middle to upper
80s. A few storms may again reach severe limits, especially along
and east of the new outflow boundary/weak synoptic cold front.

Upper level ridging will expand over the Mid South through mid
week. The early week front may stall across the southern portions
of the area where moisture will pool and may support scattered
mainly diurnal convection. Temperatures will be very warm through
mid week with high humidity expected to continue.

By late in the week and into next weekend, attention will turn to
the Gulf of Mexico and a possible disturbance. There remains
uncertainty with the overall model solutions, but increased
moisture and lower overall mid level heights should at least
result in an upswing in convection for the end of the extended
forecast period.

JLH

&&

.AVIATION.../18z TAFs/

VFR conditions are anticipated at all terminals outside of
thunderstorms. MVFR/IFR vsbys are expected with on station
thunderstorms. Convective coverage should become numerous this
afternoon and evening, therefore have included tempos for
thunderstorms at all locations. Convection should diminish by mid
evening with vsbys improving back to VFR.

Convective chances should again increase late tonight into Monday
morning in association with a shortwave lifting to the northwest
of our area. The best potential should be near KJBR, where tempos
have again been included. Vicinity thunder has been added to KMEM
and KMKL for this time period.

Additional convection can be expected later Monday along residual
outflow boundaries. Coverage is still uncertain therefore
maintained vicinity mention for now along with VFR cigs/vsbys.
This will be refined in later forecasts once confidence in
coverage and timing increases.

Winds should remain light and variable, outside of thunderstorms,
through the period. Severe winds and hail cannot be ruled out this
afternoon through mid evening with the most intense storms.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Severe Thunderstorm Watch until 8 PM CDT.
MO...Severe Thunderstorm Watch until 8 PM CDT.
MS...Severe Thunderstorm Watch until 8 PM CDT.
TN...Severe Thunderstorm Watch until 8 PM CDT.

&&
Hazardous weather outlook, May 20, 11:34 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1134 AM CDT Sun May 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211845-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1134 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A slight and marginal risk for severe storms are expected this
afternoon and this evening across a large portion of the Midsouth.
Damaging winds...large hail and locally heavy rainfall will all
be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered strong and isolated severe thunderstorms will be possible
through the period, mainly during the afternoon and early evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

JAB

In the hours before

Local storm report, May 20, 3:00 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             NE BONO                 35.91N 90.80W
05/20/2018  M1.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            QUARTER TO GOLF BALL SIZED HAIL.

&&

MRM
Local storm report, May 20, 3:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LAFE                    36.21N 90.50W
05/20/2018  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

            QUARTER SIZE HAIL BETWEEN OAK GROVE AND LAFE.

&&

MRM
Local storm report, May 20, 3:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             S PARAGOULD             36.06N 90.51W
05/20/2018  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL.

&&

MRM
Local storm report, May 20, 3:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             PARAGOULD               36.06N 90.51W
05/20/2018  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

            QUARTER SIZED HAIL HIGHWAY 69 EAST OF PARAGOULD.

&&

MRM
Special weather statement, May 20, 3:40 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
340 PM CDT SUN MAY 20 2018

MSZ003-004-202115-
Tippah MS-Benton MS-
340 PM CDT SUN MAY 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Southern Tippah County in northeastern Mississippi...
Southeastern Benton County in northeastern Mississippi...

At 340 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Blue Mountain, or
near Ripley, moving north at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Tippah and southeastern Benton Counties should
monitor this storm closely.

LAT...LON 3460 8884 3461 8915 3488 8911 3487 8882
      3486 8882 3486 8879
TIME...MOT...LOC 2040Z 192DEG 9KT 3471 8901
Local storm report, May 20, 3:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             3 N BARTLETT            35.26N 89.84W
05/20/2018  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:41 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman34 min
May 20, 3:30 PM CDTSevere Thunderstorm WarningMEGLake45 min
May 20, 3:56 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton36 min
May 20, 3:58 PM CDTSevere Thunderstorm WarningMEGTipton47 min
May 20, 4:27 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion48 min
May 20, 2:57 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Union33 min
May 20, 3:13 PM CDTSevere Thunderstorm WarningMEGPanola, Tate, Tunica32 min
May 20, 3:40 PM CDTSpecial Weather StatementMEGTippah35 min
May 20, 12:44 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph46 min
May 20, 1:02 PM CDTSevere Thunderstorm WarningMEGClay43 min
May 20, 1:13 PM CDTTornado WarningMEGLawrence32 min
May 20, 1:23 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph52 min
May 20, 1:40 PM CDTSevere Thunderstorm WarningMEGClay65 min
May 20, 1:42 PM CDTSevere Thunderstorm WarningMEGLawrence48 min
May 20, 1:46 PM CDTTornado WarningMEGLawrence, Randolph12 min
May 20, 1:51 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph54 min
May 20, 2:05 PM CDTSevere Thunderstorm WarningMEGLawrence40 min
May 20, 2:12 PM CDTSevere Thunderstorm WarningMEGMississippi48 min
May 20, 2:13 PM CDTTornado WarningMEGLawrence21 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence45 min
May 20, 2:37 PM CDTSevere Thunderstorm WarningMEGGreene, Lawrence53 min
May 20, 2:40 PM CDTSevere Thunderstorm WarningMEGClay27 min
May 20, 2:45 PM CDTSevere Thunderstorm WarningMEGClay, Greene60 min
May 20, 2:59 PM CDTSevere Thunderstorm WarningMEGMississippi46 min
May 20, 3:03 PM CDTFlash Flood WarningMEGMississippi117 min
May 20, 3:09 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene51 min
May 20, 3:47 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi22 min
May 20, 4:18 PM CDTSevere Thunderstorm WarningMEGLee27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.